Alert archive / South Dakota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 12, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at May 23, 2021, 4:26 PM MDT for Butte County, Meade County, Pennington County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 23, 2021, 4:26 PM MDT (22:26 UTC)
- Expired
- May 23, 2021, 4:59 PM MDT
- In force
- 33 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Butte County, SD, Meade County, SD, Pennington County, SD
The radar
The Rapid City radar (KUDX), 43 km from the middle of the area, began a volume at 22:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:50 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 549 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 271 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:11 PM MDT, 2 hours 15 minutes earlier.
Area forecast discussion, May 23, 2:11 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 211 PM MDT Sun May 23 2021 .DISCUSSION...(This Evening Through Sunday) Issued at 123 PM MDT Sun May 23 2021 20Z analysis shows a surface low near the Bighorns in northeastern Wyoming with another low pressure center over northeastern Colorado. A surface trough/warm front extends northeastward from that low into western South Dakota, currently extending roughly from Custer to Rapid City to Faith. Extensive low stratus and cooler temperatures remain in place to the northwest of the front in South Dakota, with much warmer temperatures and greater surface based instability to the southeast of the front. Expect to see the front push a little farther to the northwest this afternoon. Upper low over southwestern Montana will swing a shortwave trough across the region, increasing synoptic scale lift and coverage of showers and thunderstorms during the rest of the afternoon and evening. SBCAPE has risen to 1000-2000J/KG in the warm sector to the south of the front and 0-6km bulk shear has increased to 40-60kts. Low LCL heights and SRH values in the range of 200-300m2/s2 exist along and to the north of the front, particularly in northwestern South Dakota. Convective mode may later transition from discrete storms with large hail and possible tornadoes to a squall line/bow echo complex with the potential for significant damaging winds and large hail. Monday will be windy and drier with 30kt west/southwest boundary layer flow. High temperatures will be mainly in the 70s. Rest of week looks like typical late May weather. Showers/storms possible mid-week and then next weekend as a couple of disturbances move along the US/Canadian border. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 1110 AM MDT Sun May 23 2021 MVFR/IFR/LIFR conditions in low clouds/fog are expected to improve early this afternoon. Then a round of showers/storms will develop across northeastern WY and much of western SD. This activity will evolve into a line of strong to severe storms, with damaging winds, large hail, and tornadoes possible. MVFR conditions will be possible in showers/storms. Behind the storms, conditions will improve to VFR overnight. Southwesterly winds will become breezy Monday morning. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...Pojorlie
Hazardous weather outlook, May 23, 9:26 AM MDT, 7 hours before
Hazardous Weather Outlook National Weather Service Rapid City SD 926 AM MDT Sun May 23 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 926 AM MDT Sun May 23 2021 /1026 AM CDT Sun May 23 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Numerous to widespread strong to severe thunderstorms are expected this afternoon and evening. Storms will develop over northeastern WY and western SD in the early afternoon, then shift northward and eastward through the afternoon and evening. Damaging straight-line winds, large hail, and tornadoes will all be possible, especially over western SD. Storms will move into central SD late this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms return on Wednesday, but widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Monitor NOAA Weather Radio for the latest information, forecasts, and warnings.
In the hours before
Local storm report, May 23, 4:02 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
402 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM TORNADO 23 NNW FAITH 45.32N 102.21W
05/23/2021 PERKINS SD STORM CHASER
&&
POJORLIELocal storm report, May 23, 4:07 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
407 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TORNADO 6 S MEADOW 45.45N 102.22W
05/23/2021 PERKINS SD STORM CHASER
&&
POJORLIELocal storm report, May 23, 4:10 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST PRINGLE 43.61N 103.60W
05/23/2021 E60 MPH CUSTER SD TRAINED SPOTTER
&&
POJORLIELocal storm report, May 23, 4:11 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
411 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND GST 2 SSW CUSTER 43.73N 103.62W
05/23/2021 M68 MPH CUSTER SD ASOS
&&
POJORLIELocal storm report, May 23, 4:13 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
413 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND GST HOT SPRINGS 43.43N 103.48W
05/23/2021 M59 MPH FALL RIVER SD MESONET
&&
POJORLIELocal storm report, May 23, 4:17 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
417 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM HAIL 1 ENE CUSTER 43.77N 103.58W
05/23/2021 M0.75 INCH CUSTER SD COCORAHS
&&
UNRThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:20 AM MDT | Special Weather Statement | UNR | Oglala Lakota | 40 min |
| May 23, 4:57 AM MDT | Special Weather Statement | UNR | Meade | 33 min |
| May 23, 5:23 AM MDT | Special Weather Statement | UNR | Jackson | 37 min |
| May 23, 1:40 PM MDT | Special Weather Statement | UNR | Fall River | 35 min |
| May 23, 2:00 PM MDT | Special Weather Statement | UNR | Custer | 30 min |
| May 23, 2:02 PM MDT | Special Weather Statement | UNR | Meade | 28 min |
| May 23, 2:16 PM MDT | Special Weather Statement | UNR | Pennington | 29 min |
| May 23, 2:45 PM MDT | Tornado Warning | UNR | Meade | 30 min |
| May 23, 3:13 PM MDT | Tornado Warning | UNR | Meade, Perkins | 47 min |
| May 23, 3:34 PM MDT | Special Weather Statement | UNR | Fall River | 26 min |
| May 23, 3:53 PM MDT | Severe Thunderstorm Warning | UNR | Custer | 37 min |
| May 23, 3:58 PM MDT | Tornado Warning | UNR | Perkins | 47 min |
| May 23, 3:59 PM MDT | Tornado Warning | UNR | Custer | 31 min |
| May 23, 4:14 PM MDT | Tornado Warning | UNR | Custer, Pennington | 13 min |
| May 23, 4:26 PM MDT | Severe Thunderstorm Warning | UNR | Custer, Lawrence, Meade, Pennington | 49 min |
| May 23, 5:04 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Meade, Pennington | 30 min |
| May 23, 5:35 PM MDT | Special Weather Statement | UNR | Perkins | 40 min |
| May 23, 5:53 PM MDT | Severe Thunderstorm Warning | UNR | Haakon, Meade, Pennington, Ziebach | 67 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.